Regressive Sin Taxes, with an Application to the Optimal Soda Tax
Benjamin B Lockwood and
The Quarterly Journal of Economics, 2019, vol. 134, issue 3, 1557-1626
A common objection to “sin taxes”—corrective taxes on goods that are thought to be overconsumed, such as cigarettes, alcohol, and sugary drinks—is that they often fall disproportionately on low-income consumers. This paper studies the interaction between corrective and redistributive motives in a general optimal taxation framework and delivers empirically implementable formulas for sufficient statistics for the optimal commodity tax. The optimal sin tax is increasing in the price elasticity of demand, increasing in the degree to which lower-income consumers are more biased or more elastic to the tax, decreasing in the extent to which consumption is concentrated among the poor, and decreasing in income effects, because income effects imply that commodity taxes create labor supply distortions. Contrary to common intuitions, stronger preferences for redistribution can increase the optimal sin tax, if lower-income consumers are more responsive to taxes or are more biased. As an application, we estimate the optimal nationwide tax on sugar-sweetened beverages, using Nielsen Homescan data and a specially designed survey measuring nutrition knowledge and self-control. Holding federal income tax rates constant, our estimates imply an optimal federal sugar-sweetened beverage tax of 1 to 2.1 cents per ounce, although optimal city-level taxes could be as much as 60% lower due to cross-border shopping.
References: Add references at CitEc
Citations: View citations in EconPapers (11) Track citations by RSS feed
Downloads: (external link)
Access to full text is restricted to subscribers.
Working Paper: Regressive Sin Taxes, With an Application to the Optimal Soda Tax (2019)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:134:y:2019:i:3:p:1557-1626.
Access Statistics for this article
The Quarterly Journal of Economics is currently edited by Robert J. Barro, Elhanan Helpman, Lawrence F. Katz and Andrei Schleifer
More articles in The Quarterly Journal of Economics from Oxford University Press
Bibliographic data for series maintained by Oxford University Press ().